Thrombotic thrombocytopenic purpura associated with ticlopidine: A review of 60 cases

Charles L. Bennett*, Peter D. Weinberg, Karine Rozenberg-Ben-Dror, Paul R. Yarnold, Hau C. Kwaan, David Green

*Corresponding author for this work

Research output: Contribution to journalReview articlepeer-review

367 Scopus citations

Abstract

Background: Thrombotic thrombocytopenic purpura, a life-threatening multisystem disease, has been infrequently associated with use of ticlopidine, a platelet anti-aggregating agent. Purpose: To review 60 cases of ticlopidine-associated thrombotic thrombocytopenic purpura. Data Sources: Medical records, published case reports, and case reports submitted to the U.S. Food and Drug Administration. Study Selection: Instances of ticlopidine- associated thrombotic thrombocytopenic purpura were identified. Data Synthesis: Ticlopidine had been prescribed for less than 1 month in 80% of the patients, and normal platelet counts had been found within 2 weeks of the onset of thrombotic thrombocytopenic purpura in most patients. Mortality rates were higher among patients who were not treated with plasmapheresis than among those who underwent plasmapheresis (50% compared with 24%; P < 0.05). Conclusions: Ticlopidine use may be associated with the development of thrombotic thrombocytopenic purpura, usually within 1 month of initiation of therapy. The onset of ticlopidine-associated thrombotic thrombocytopenic purpura is difficult to predict, despite close monitoring of platelet counts.

Original languageEnglish (US)
Pages (from-to)541-544
Number of pages4
JournalAnnals of internal medicine
Volume128
Issue number7
DOIs
StatePublished - Apr 1 1998

ASJC Scopus subject areas

  • Internal Medicine

Fingerprint

Dive into the research topics of 'Thrombotic thrombocytopenic purpura associated with ticlopidine: A review of 60 cases'. Together they form a unique fingerprint.

Cite this